Theophylline Making a Comeback?
During the 1970s and 80s, theophylline was a top-line asthma remedy. It was prescribed as a bronchodilator. I was one of the millions of asthmatics who benefited from it. During the 1990s, it was phased out due to better, safer asthma medicines like Advair. Now, it seems to be making a comeback, of sorts.
I could tell you many stories about my experiences with theophylline. I have only told a select few of these stories. Some are very good stories. Like, it gave me my breath back more than once. It was also used to control my asthma for many years. But, some are bad stories, such as how it wrecked my stomach. Like, how it kept me awake at night.
I started taking it in 1976. By 2000, I was prescribed 300 mg four times every day. This was a very high dose. My doctor at the time said he never saw such a high theophylline dose. So, he made sure to check my theophylline level frequently.
A normal theophylline level is zero. A toxic theophylline level is 20. When it gets this high, it can cause nausea, vomiting, headaches, seizures, and even death. So, you wanted to make sure it did not exceed this.
Like caffeine, it also relaxes your esophageal sphincter. This can cause acid reflux GERD. It can also irritate the lining of your stomach. The can lead to ulcers. In 2007, I had a bleeding ulcer. Since then, I’ve been on Prilosec. The doctor says I will probably need it the rest of my life. I blame the theophylline.
Thankfully, I was weaned off theophylline that same year. This was due to better, safer, stronger asthma medicines, like Advair. Today, it is rare to find an asthmatic on theophylline. It is still available. But, it’s relegated to second-line asthma remedy status.
But, theophylline IS still an option for asthma. And it seems to be making a comeback, of sorts. This is because researchers now think it has anti-inflammatory components. It reduces airway inflammation.1
All asthmatics have some degree of airway inflammation. But, in about 5-10% of asthmatics, it can be very stubborn to inhaled corticosteroids. So, studies show the addition of theophylline with inhaled corticosteroids may help reduce this stubborn inflammation.
This is why it may also prove helpful for COPD. Like some cases of severe asthma, COPD is often associated with stubborn inflammation. Theophylline may help reduce this to make breathing easier.
Apparently, only low doses are needed. Much lower, in fact, than what was needed to obtain the bronchodilator effect. So, the risks of side effects aren’t so bad. In fact, they are negligible.1, 2
Researchers are also working on a theophylline inhaler. Inhalers make it so medicine is applied directly to airways. This further reduces side effects. So, an inhaler would be nice.2
It’s also possible this may lead to another combination inhaler. This one would contain a low-dose inhaled corticosteroid plus a low of theophylline. This is all an effort to make life better for those with severe asthma.
Have you ever gotten "moon face" as a side effect of prednisone?